Alert archive / Indiana / Flash Flood Watches in 2018
Flash Flood Watch 4, NWS Indianapolis, IN
NWS Indianapolis, IN issued this flash flood watch at Jun 12, 2018, 3:45 PM EDT for 8 counties in Indiana. It took effect at Jun 12, 2018, 6:00 PM EDT. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Jun 12, 2018, 3:45 PM EDT (19:45 UTC)
- In effect from
- Jun 12, 2018, 6:00 PM EDT
- Expired
- Jun 13, 2018, 2:00 AM EDT
- In force
- 8 hr
- Issued by
- NWS Indianapolis, IN
- Flood severity
- None
Counties Daviess County, IN, Greene County, IN, Jackson County, IN, Jennings County, IN, Knox County, IN, Lawrence County, IN, Martin County, IN, Sullivan County, IN
The radar
The Indianapolis radar (KIND), 101 km from the middle of the area, began a volume at 19:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 7.8 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 77 J/kg
- Mixed-layer CIN
- -283 J/kg
- Mixed-layer LCL
- 1317 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 105 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
444 WGUS63 KIND 121945 FFAIND URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Indianapolis IN 345 PM EDT Tue Jun 12 2018 INZ060-061-067>071-130345- /O.NEW.KIND.FF.A.0004.180612T2200Z-180613T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Sullivan-Greene-Knox-Daviess-Martin-Lawrence-Jackson- Including the cities of Vincennes, Bedford, and Seymour 345 PM EDT Tue Jun 12 2018 ...FLASH FLOOD WATCH IN EFFECT UNTIL 2 AM EDT WEDNESDAY... The National Weather Service in Indianapolis has issued a * Flash Flood Watch for portions of south central Indiana and southwest Indiana, including the following areas, in south central Indiana, Jackson and Lawrence. In southwest Indiana, Daviess, Greene, Knox, Martin, and Sullivan. * Until 2 AM EDT Wednesday * Thunderstorms, some with heavy rain, will move across the area late this afternoon and evening. Heavy rain fell across this area late in the weekend and this week and has resulted in saturated ground. The additional rain on top of the saturated ground could result in additional flooding across the area. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
1 follow-up statement
619 WGUS63 KIND 130237 FFAIND URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Indianapolis IN 1037 PM EDT Tue Jun 12 2018 INZ072-130600- /O.EXA.KIND.FF.A.0004.000000T0000Z-180613T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Jennings- 1037 PM EDT Tue Jun 12 2018 ...FLASH FLOOD WATCH IN EFFECT UNTIL 2 AM EDT WEDNESDAY... The National Weather Service in Indianapolis has expanded the * Flash Flood Watch to include a portion of southeast Indiana, including the following area, Jennings. * Until 2 AM EDT Wednesday * Thunderstorms, some with heavy rain, will move across the area late this afternoon and evening. Heavy rain fell across this area late in the weekend and this week and has resulted in saturated ground. The additional rain on top of the saturated ground could result in additional flooding across the area. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ INZ060-061-067>071-130600- /O.CON.KIND.FF.A.0004.000000T0000Z-180613T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Sullivan-Greene-Knox-Daviess-Martin-Lawrence-Jackson- Including the cities of Vincennes, Bedford, and Seymour 1037 PM EDT Tue Jun 12 2018 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 2 AM EDT WEDNESDAY... The Flash Flood Watch continues for * Portions of south central Indiana and southwest Indiana, including the following areas, in south central Indiana, Jackson and Lawrence. In southwest Indiana, Daviess, Greene, Knox, Martin, and Sullivan. * Until 2 AM EDT Wednesday * Thunderstorms, some with heavy rain, will move across the area late this afternoon and evening. Heavy rain fell across this area late in the weekend and this week and has resulted in saturated ground. The additional rain on top of the saturated ground could result in additional flooding across the area. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this flash flood watch went out at Jun 12, 2:50 PM EDT, 55 minutes earlier.
Area forecast discussion, Jun 12, 2:50 PM EDT, 55 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 250 PM EDT Tue Jun 12 2018 .UPDATE... The LONG TERM Section has been updated below. && .SYNOPSIS... Issued at 451 AM EDT Tue Jun 12 2018 With a frontal system still in the area...periodic shower and thunderstorm chances persist bringing with it the possibility of additional heavy rainfall. A cold front eventually pushes south and east of the area by Wednesday night. High pressure moves in behind the front...keeping the forecast area dry through the weekend. && .NEAR TERM /Rest of Today/... Issued at 220 PM EDT Tue Jun 12 2018 with little in the way of convection in the vicinity, allowed the Flash Flood Watch to expire. Previous discussion follows... Issued at 929 AM EDT Tue Jun 12 2018 Forecast generally trending well. Cut temps across far west as rain persists and cloudiness expected through rest of today. Bumped up POPs to account for current and expected conditions, especially across western portions of the area. Previous discussion follows... Focus for the near term continues to be on the heavy rain threat. Showers and storms over central Illinois continue to push our way early this morning. Current storm track trends will have it passing over areas that have been impacted by previous heavy rains on Sunday and Monday. Thus, decided to expand the Flash Flood Watch further north and east and also now until 1800Z. Current flash flood guidance illustrates that for some areas within the watch it would only take around an inch in an hour or an inch and a half in three hours to produce some flash flooding issues. Over the southwest corner of Knox County it is even lower than that! High chance POP continues to start the period over southwest portions of the forecast area, where current radar trends and short-range model solutions forecast the the heaviest of the precipitation to fall. Models also expect this morning convection to start to wane by 15-1700Z. Now, most projections have additional thunderstorms redeveloping across the area by 19-2000Z. However, it should be noted that model solutions showed the same for Monday and that did not pan out well. Thus, confidence is not high in the afternoon redevelopment as early as the models project. This will be something to keep an eye on. Shear does look a bit better for tomorrow, so the potential for more organized convection is better. Temps will again be highly dependent on impacts from convection. && .SHORT TERM /Wednesday through Thursday Night/... Issued at 451 AM EDT Tue Jun 12 2018 A cold front approaches the forecast area from the northwest to begin the period and will push southeast through the area Wednesday morning through the afternoon...shunting precipitation chances further south. High pressure then filters into the region behind the front...keeping the forecast area dry through the remainder of the period. While high temperatures are still forecast to be above normal after the frontal passage, it should feel more comfortable than earlier days this month as winds veer from northwest to out of the northeast to east by Wednesday night...dropping dewpoints/humidities to a more acceptable level for Wednesday evening and Thursday. && .LONG TERM /Friday night through Tuesday/... Issued at 249 PM EDT Tue Jun 12 2018 Ensembles in good agreement in temporarily building the heat ridge across the Ohio Valley over the weekend, before suppressing it back to the southwest early next week as troughing intensifies over New England. Long range operational model data suggest instability axis will be located over the area this weekend, but so far both operational and ensemble data suggest any convective complexes that may develop will stay to the north of the forecast area this weekend. Will keep these periods dry. A front may begin dropping down from the north by early next week as the heat ridge begins to retrograde. Will put some chance PoPs in the forecast for next Monday and Tuesday. && .AVIATION /Discussion for the 121800Z TAFS/... Issued at 1227 PM EDT Tue Jun 12 2018 Most of the earlier rainfall has dissipated. Some additional convection possible this afternoon as the remnant vorticity center moves through central Indiana, but the air mass has been pretty worked over lately, so don't think any convective development this afternoon will be too widespread. Could be some additional convective potential later this evening as another vorticity center migrates out of Missouri into southwest Indiana. This may impact mainly the KBMG terminal later this evening. Otherwise, areas of MVFR ceilings 012-025 may affect the terminals from time to time this afternoon, with short term model guidance suggesting pockets of MVFR ceilings may linger into the evening. Surface winds generally 200-220 at 8-12 kts this afternoon will become 220-250 degrees at 4-7 kts by later this evening. && .IND WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...MRD NEAR TERM...White/MRD/MK SHORT TERM...MRD LONG TERM....JAS AVIATION...JAS
Hazardous weather outlook, Jun 12, 4:46 AM EDT, 10 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 446 AM EDT Tue Jun 12 2018 INZ021-028>031-035>042-045>049-054>057-064-065-072-130900- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Putnam-Hendricks-Marion- Hancock-Henry-Morgan-Johnson-Shelby-Rush-Bartholomew-Decatur- Jennings- Including the cities of Lafayette, Frankfort, Kokomo, Crawfordsville, Anderson, Muncie, Indianapolis, Shelbyville, and Columbus 446 AM EDT Tue Jun 12 2018 This hazardous weather outlook is for central Indiana. .DAY ONE...Today and Tonight. Outlook: Thunderstorm activity is possible through tonight. An isolated severe storm cannot be ruled out. Hazards: Lightning, gusty winds, hail, and heavy rainfall which may result in reduced visibility and localized flooding. Timing: Thunderstorm activity possible at any time through tonight. Discussion: A front in the area will keep a threat for thunderstorm activity through tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Outlook: Thunderstorm activity is possible early next week. Heat index values may exceed 95 degrees Sunday and Monday afternoons. Discussion: Hot temperatures may spread into the area over the weekend as an upper level ridge pushes into the region. .SPOTTER INFORMATION STATEMENT... Severe storm spotters are encouraged to monitor and report any storm related hazards today and tonight. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind INZ043-044-051>053-060>063-067>071-130900- Vermillion-Parke-Vigo-Clay-Owen-Sullivan-Greene-Monroe-Brown-Knox- Daviess-Martin-Lawrence-Jackson- Including the cities of Terre Haute, Bloomington, Vincennes, Bedford, and Seymour 446 AM EDT Tue Jun 12 2018 This hazardous weather outlook is for central Indiana. .DAY ONE...Today and Tonight. Outlook: Thunderstorm activity is possible through tonight. An isolated severe storm cannot be ruled out. Heavy rain may produce flash flooding. Hazards: Lightning, gusty winds, hail, and heavy rainfall which may result in reduced visibility and flash flooding. Timing: Thunderstorm activity possible at any time through tonight. Discussion: A front in the area will keep a threat for thunderstorm activity through tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Outlook: Thunderstorm activity is possible early next week. Heat index values may exceed 95 degrees Sunday and Monday afternoons. Discussion: Hot temperatures may spread into the area over the weekend as an upper level ridge pushes into the region. .SPOTTER INFORMATION STATEMENT... Severe storm spotters are encouraged to monitor and report any storm related hazards today and tonight. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
In the hours before
Local storm report, Jun 12, 10:36 AM EDT, 5 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1036 AM EDT TUE JUN 12 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1009 AM FLASH FLOOD 5 W DECKER 38.52N 87.62W
06/12/2018 KNOX IN EMERGENCY MNGR
COYOTE ROAD CLOSED DUE TO WATER FLOWING OVER
ROAD.
&&
AWLocal storm report, Jun 12, 10:37 AM EDT, 5 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1037 AM EDT TUE JUN 12 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1016 AM FLASH FLOOD 5 WNW DECKER 38.55N 87.61W
06/12/2018 KNOX IN EMERGENCY MNGR
GREENTREE ROAD CLOSED DUE TO WATER FLOWING
OVER ROAD.
&&
AWLocal storm report, Jun 12, 10:38 AM EDT, 5 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1038 AM EDT TUE JUN 12 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1017 AM FLASH FLOOD 7 WNW DECKER 38.55N 87.65W
06/12/2018 KNOX IN EMERGENCY MNGR
BLOOD WOODS ROAD CLOSED DUE TO WATER FLOWING
OVER.
&&
AWThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 11, 8:58 PM EDT | Severe Thunderstorm Warning | IND | Knox, Sullivan | 32 min |
| Jun 11, 9:31 PM EDT | Flash Flood Watch | IND | Brown, Clay, Daviess, Greene, Jackson, Knox and 8 more | 16 hr |
| Jun 11, 10:42 PM EDT | Areal Flood Warning | IND | Knox | 3 hr |
| Jun 11, 10:58 PM EDT | Special Weather Statement | IND | Greene | 32 min |
| Jun 11, 11:15 PM EDT | Flash Flood Warning | IND | Knox | 9 hr |
| Jun 12, 7:47 AM EDT | Flash Flood Warning | IND | Knox | 6 hr |
Nearby
Flash Flood Watches in Indiana, 2018Every flash flood watch in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.